Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 11, NWS Amarillo, TX

March 22, 2019Armstrong County, Texas

NWS Amarillo, TX issued this tornado warning at Mar 22, 2019, 9:09 PM CDT for Armstrong County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2019, 9:09 PM CDT (02:09 UTC)
Expired
Mar 22, 2019, 9:30 PM CDT
In force
21 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 32 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 3:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

389 
WFUS54 KAMA 230209
TORAMA
TXC011-230245-
/O.NEW.KAMA.TO.W.0011.190323T0209Z-190323T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
909 PM CDT FRI MAR 22 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  North central Armstrong County in the Panhandle of Texas...

* Until 945 PM CDT.
    
* At 909 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles southwest of Claude, moving east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Claude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3504 10148 3509 10150 3516 10132 3504 10127
TIME...MOT...LOC 0209Z 258DEG 16KT 3507 10146 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Rutt
2 follow-up statements
697 
WWUS54 KAMA 230223
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
923 PM CDT FRI MAR 22 2019

TXC011-230245-
/O.CON.KAMA.TO.W.0011.000000T0000Z-190323T0245Z/
Armstrong TX-
923 PM CDT FRI MAR 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTH
CENTRAL ARMSTRONG COUNTY...
    
At 923 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Claude, moving northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Claude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3510 10136 3513 10138 3516 10132 3511 10130
TIME...MOT...LOC 0223Z 233DEG 27KT 3514 10133 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Rutt
306 
WWUS54 KAMA 230230
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
930 PM CDT FRI MAR 22 2019

TXC011-230238-
/O.CAN.KAMA.TO.W.0011.000000T0000Z-190323T0245Z/
Armstrong TX-
930 PM CDT FRI MAR 22 2019

...THE TORNADO WARNING FOR NORTH CENTRAL ARMSTRONG COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Carson, Armstrong, Gray and Donley Counties until 1030 
PM CDT.

LAT...LON 3510 10136 3513 10138 3516 10132 3511 10130
TIME...MOT...LOC 0227Z 258DEG 16KT 3515 10130 

$$

Rutt

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 22, 6:45 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 22, 6:45 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
645 PM CDT Fri Mar 22 2019

.AVIATION...
For the 00z TAFs...
Line of strong to severe thunderstorms poised to impact AMA within
one hour.  Erratic gusts and reduced visibilities can be
expected. Weaker thunderstorms currently over GUY with occasional
thunder to continue for a few hours.  DHT expected to be free of
additional thunderstorms this evening.  All terminals returning
to VFR by 06z Saturday.

Cockrell

&&

.PREV DISCUSSION... /Issued 334 PM CDT Fri Mar 22 2019/

SHORT TERM...

Scattered to widespread showers and thunderstorms expected through
this evening, with potential for severe thunderstorms owing to large-
scale ascent above highly-sheared airmass which will continue to
become more unstable.  Heavy rain will also be a threat.  Showers
and thunderstorms expected to diminish from west to east tonight as
Pacific cold front sweeps across the area.

Cockrell

LONG TERM...

The forecast turns somewhat uneventful in relation to the last 24
hours of weather. System and aforementioned round of severe weather
will exit the region later tonight. The forecast then turns dry for
the most part, but some small chances for rain return to the
Oklahoma Panhandle area Sunday night through Monday, and then again
on Wednesday. Otherwise, there isn't another screaming chance for
rainfall at this time. Especially in the bigger picture sense
across the Panhandles. The more impactful weather may be the
return of fire weather later next week, but we are talking about
Day6 and Day7 from now.

In the upper levels we go zonal for the next couple days. Then we
shift to northwesterly as high pressure builds in over the Four
Corners region. Under northwesterly flow the models try to discern
small embedded pieces of energy. Energy associated with this
embedded vorticity will be weak, but some areas to the north as a
surface trough passes by may squeak out some rain. Chances are low
at this time. Instability is little to nil so not expecting
thunderstorms. High pressure then builds in Monday night and then
quiet until Wednesday. Southerly flow then starts as the next
trough tracks over the west coast. Very small chance for rainfall
Wednesday for eastern parts of the Oklahoma Panhandle. Not much
energy to work with for this at it appears very subtle. Overall,
the above mentioned chances for rainfall are very low at this time
as we lack dynamics. In other words, not overly impressed with
the chances at this time.

Starting Tuesday it will be breezy to windy across the Panhandles.
During this time, temperatures will slowly go from the 60s to the
80s by Thursday. During this timeframe, especially Wednesday and
Thursday, fire weather may become an issue. Will have to see how
fuels react to rainfall across the region as rainfall continues
across the area today.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  70  38  71  41 /  90   0   0   0  10
Beaver OK                  45  67  39  69  41 /  90  10   0   0  20
Boise City OK              32  65  36  66  38 /  70   5   0  10  20
Borger TX                  42  71  41  71  43 /  90   0   0   0  10
Boys Ranch TX              36  71  37  71  41 /  70   0   0   0  10
Canyon TX                  38  72  40  72  41 /  80   0   0   0   5
Clarendon TX               47  72  42  73  44 /  90   0   0   0   5
Dalhart TX                 32  68  35  69  39 /  50   0   0   5  10
Guymon OK                  37  68  37  68  41 /  80   5   0   5  20
Hereford TX                36  71  38  73  40 /  80   0   0   0   5
Lipscomb TX                47  69  42  70  42 / 100   5   0   0  10
Pampa TX                   42  69  39  69  42 /  90   0   0   0  10
Shamrock TX                49  73  43  72  44 / 100   5   0   0  10
Wellington TX              50  75  45  74  46 / 100   5   0   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/02
Hazardous weather outlook, Mar 22, 3:39 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
339 PM CDT Fri Mar 22 2019

OKZ001>003-TXZ001>020-317-230845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
339 PM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible across the entire combined
Panhandles. Strong winds, large hail, and localized heavy rain
will be possible. A tornado or two cannot be ruled out either,
mainly for southern and western parts of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Mar 22, 8:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             2 W CANYON              34.99N 101.95W
03/22/2019  E1.00 INCH       RANDALL            TX   PUBLIC

            MPING REPORT.

&&

EVENT NUMBER AMA1900410

BIEDA
Local storm report, Mar 22, 8:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
825 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             1 N CANYON              35.00N 101.92W
03/22/2019  M2.50 INCH       RANDALL            TX   TRAINED SPOTTER

            REPORT RECEIVED VIA SPOTTER NETWORK.

&&

EVENT NUMBER AMA1900411

BIEDA
Local storm report, Mar 22, 8:31 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
831 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             LAKE TANGLEWOOD         35.06N 101.78W
03/22/2019  E1.25 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1900412

BIEDA
Local storm report, Mar 22, 8:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             4 N CANYON              35.04N 101.92W
03/22/2019  M1.00 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1900413

BIEDA
Local storm report, Mar 22, 8:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             1 N LAKE TANGLEWOOD     35.08N 101.79W
03/22/2019  E1.00 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1900414

BIEDA
Local storm report, Mar 22, 8:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             1 S LAKE TANGLEWOOD     35.04N 101.78W
03/22/2019  E0.75 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1900415

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:03 PM CDTTornado WarningAMAPotter27 min
Mar 22, 7:22 PM CDTAreal Flood AdvisoryAMADeaf Smith, Potter, Randall113 min
Mar 22, 7:37 PM CDTSpecial Weather StatementAMAGray23 min
Mar 22, 7:56 PM CDTTornado WarningAMARandall13 min
Mar 22, 8:01 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Potter, Randall74 min
Mar 22, 8:19 PM CDTTornado WarningAMAArmstrong, Randall26 min
Mar 22, 9:17 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray73 min
Mar 22, 10:20 PM CDTSpecial Weather StatementAMAArmstrong25 min
Mar 22, 10:30 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler67 min
Mar 22, 11:43 PM CDTSpecial Weather StatementAMAArmstrong32 min
Mar 23, 12:11 AM CDTSpecial Weather StatementAMADonley34 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.